Alert archive / Minnesota / Wind Advisories in 2022

Wind Advisory 3, NWS Sioux Falls, SD

January 20, 20225 counties in Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this wind advisory at Jan 20, 2022, 1:43 PM CST for 5 counties in Minnesota; Brookings County, South Dakota. It took effect at Jan 21, 2022, 9:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2022, 1:43 PM CST (19:43 UTC)
In effect from
Jan 21, 2022, 9:00 AM CST
Expired
Jan 21, 2022, 3:00 PM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS73 KFSD 201943
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
143 PM CST Thu Jan 20 2022

MNZ071-072-080-081-097-SDZ040-210345-
/O.NEW.KFSD.WI.Y.0003.220121T1500Z-220121T2100Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-
143 PM CST Thu Jan 20 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM CST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In South Dakota, Brookings County. In Minnesota, 
  Lincoln, Lyon, Murray, Cottonwood and Pipestone Counties.

* WHEN...From 9 AM to 3 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
3 follow-up statements
026 
WWUS73 KFSD 210219
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
819 PM CST Thu Jan 20 2022

MNZ071-072-080-081-097-SDZ040-211030-
/O.CON.KFSD.WI.Y.0003.220121T1500Z-220121T2100Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-
819 PM CST Thu Jan 20 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 3 PM CST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In South Dakota, Brookings County. In Minnesota, 
  Pipestone, Cottonwood, Murray, Lincoln and Lyon Counties.

* WHEN...From 9 AM to 3 PM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
860 
WWUS73 KFSD 210844
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
244 AM CST Fri Jan 21 2022

MNZ071-072-080-081-097-SDZ040-212100-
/O.CON.KFSD.WI.Y.0003.220121T1500Z-220121T2100Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-
244 AM CST Fri Jan 21 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM
CST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...In South Dakota, Brookings County. In Minnesota, 
  Pipestone, Cottonwood, Murray, Lincoln and Lyon Counties.

* WHEN...From 9 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
641 
WWUS73 KFSD 212055
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
255 PM CST Fri Jan 21 2022

MNZ071-072-080-081-097-SDZ040-212200-
/O.EXP.KFSD.WI.Y.0003.000000T0000Z-220121T2100Z/
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings-
255 PM CST Fri Jan 21 2022

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Winds are expected to decrease throughout the rest of the
afternoon hours, allowing the wind advisory to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 20, 11:46 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 20, 11:46 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1146 AM CST Thu Jan 20 2022

.SHORT TERM...(Today and Tonight)
Issued at 302 AM CST Thu Jan 20 2022

Quiet conditions continue to prevail across the region under clear
skies, with current observations showing temperatures in the
negative single digits to teens. Wind chills have also taken a
notable dive overnight with the aid of effective radiational
cooling, with many locations in the negative teens to 20s.

Expect light and variable winds to gradually become southerly
shortly after daybreak as sfc high pressure begins to drift
eastward. As a result, should see highs rise a touch warmer than
yesterday in areas west of I-29, with values currently forecast to
climb into the upper teens to lower 20s. Given the southerly
winds will not be as strong across areas east of I-29, have kept
highs similar to yesterday, with values likely to remain in the
single digits to lower teens.

Sfc pressure gradient tightens heading into the overnight period as
a fast moving low pressure system dives southeastward across central
Canada into the Northern Plains. While the forecast is set to remain
dry, will see winds pick up as we approach daybreak, with gusts
between 20 to 30 mph possible. Lows during this time will also
remain cold, despite the increase in southerly flow, with values
forecast to fall into the single digits on either side of zero. At
this time, have the coldest values along the far eastern fringes of
our CWA, with wind chills similar to the past two nights - falling
into the negative 20s. Will likely need another Wind Chill Advisory,
but after collaboration with neighbors have opted to let next shift
handle this after the current headline expires.

.LONG TERM...(Friday through Wednesday)
Issued at 302 AM CST Thu Jan 20 2022

Look for temperatures to moderate back into the 20s to 30s Friday as
WAA ahead of our next system continues to strengthen. Winds will
remain breezy as the aforementioned SPG hold tight over the region,
with gusts expected to range anywhere from 20 to 35 mph through the
afternoon. Heading into the evening and overnight period, should see
breezy conditions gradually subside, with direction becoming
northwesterly behind the front. As noted the past few days, models
remain in fairly decent agreement that light snow will be possible
across much of our area. In regard to totals, both deterministic and
ensemble guidance suggest that overall QPF will remain relatively
light, suggesting that at least a dusting of snow can be expected.
However, can't rule out the possibility of seeing locally higher
amounts occur, especially in areas of higher elevations - so have
totals around an inch possible across the Buffalo Ridge.

Upper level flow turns northwesterly this weekend and will continue
heading into early next week, allowing multiple quick moving
clippers to traverse the region. Though overall moisture with these
systems remains fairly limited at this time, could still see light
snow impact portions of our area both Saturday afternoon and Sunday
afternoon/evening. Still have a bit of disagreement amongst the
global models though concerning timing and accumulations, so have
opted to continue with model blend of 20-30 PoPs for now. Similar to
Friday, should see temperatures remain in the 20s to 30s this
weekend, with a few locations across south-central SD possibly
approaching 40.

Otherwise, look for conditions to remain largely dry throughout the
first half of the upcoming week, with temperatures taking a bit of a
dive into the single digits to teens Tuesday before recovering back
into the 20s to 30s on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1145 AM CST Thu Jan 20 2022

VFR conditions expected throughout the TAF period. Southerly winds
will pick up later this afternoon becoming marginally breezy for
areas west of I-29 by the evening hours. Breezy winds will spread
eastwards overnight, strengthening during the morning hours with
gusts up to 40 mph. Areas along the Buffalo Ridge in SW MN could see
gusts up to 50 mph. Chances for light snow and MVFR cigs/visbys
return early Friday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST today for SDZ039-040-055-056-
     062.

MN...Wind Chill Advisory until noon CST today for MNZ071-072-080-081-
     089-090-097-098.

IA...Wind Chill Advisory until noon CST today for IAZ001>003-012>014-
     021-022-032.

NE...NONE.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...APT
Hazardous weather outlook, Jan 20, 3:23 AM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
323 AM CST Thu Jan 20 2022

IAZ020-031-NEZ013-014-SDZ038-050-052>054-057>061-063>071-210930-
Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
323 AM CST Thu Jan 20 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will be possible across the region Friday afternoon and
evening, with accumulations forecast to remain less than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-055-056-062-210930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-
Brookings-Lake-Moody-Minnehaha-
323 AM CST Thu Jan 20 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, east central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Wind chills in the negative 20s are expected to improve throughout
the morning, with values in the negative single digits becoming
common this afternoon and evening.

Cold temperatures look to return overnight, with wind chills in the
negative 20s possible across portions of SW Minnesota and NW Iowa
prior to daybreak Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow will be possible across the region Friday afternoon and
evening, with accumulations forecast to remain less than an inch.
However, could see locally higher amounts occur in areas of higher
elevations, with accumulations closer to an inch possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 1:42 PM CSTWind Chill AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles19 hr

Nearby

Wind Advisories in Minnesota, 2022Wind Advisories in South Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.